Study Finds Statin Use Tied To Cataract Development

statins_cataracts_linkStatins have, again, been associated with adverse health effects. This time, statins have been tied to an increased risk of cataract development.

While the new study does not prove that statins cause cataracts, the researchers discovered that people taking statins, such as Zocor and Lipitor, experienced a 27 percent increased likelihood of developing cataracts when compared to people who did not take the drugs, according to Reuters Health. “The results were consistent that there was a higher risk of being diagnosed with cataracts among statin users,” said Dr. Ishak Mansi, the study’s senior author from UT Southwestern Medical Center and the Dallas VA Medical Center in Texas, Reuters Health reported.

The cholesterol lowering drugs are taken by about 25 percent of United States adults aged 45 and older. The drugs block a substance the body needs to produce cholesterol, which can become trapped in the arteries, leading to heart attack and stroke, according to Reuters Health.

Researchers reviewed the link between statins and cataracts in the past, with mixed results. For the new study, Dr. Mansi and his colleagues utilized data collected from the medical records of 30-85 year old people who had been enrolled in one healthcare system in San Antonio, Texas; they received care between 2003 and 2005, Reuters Health wrote.

One analysis involved a comparison of 7,000 people who had taken statins for at least 90 days to about 7,000 people who had not taken statins but who shared about 40 other characteristics, such as health conditions, medications, and healthcare use, said Reuters Health. About 36 percent of those who were taking statins were diagnosed with cataracts compared to 34 percent who were not taking statins.

In the second analysis, researchers reviewed people with no other known health conditions and involved 6,113 statin users and 27,400 people who did not take statins. The researchers adjusted for age; sex; weight; medications; healthcare use; other vision conditions; and cigarette, alcohol, and drug use. About 34 percent of the statin users and 10 percent of people not taking statins were diagnosed with cataracts. The researchers also discovered that risks for developing cataracts increased with longer term statin use.

Dr. Mansi and his colleagues say that while the way in which statin use may affect cataract formation, they wrote in JAMA Ophthalmology that there are a few possible explanations, such as that the body requires high cholesterol levels to maintain a clear lens and that statins may interfere with cells controlling that process, according to Reuters Health.

Another, recent study, a retrospective cohort, expanded on prior findings, according to Reuters Health previously, and revealed that people taking statins experienced a 10 percent increased risk of suffering from muscle pain, sprains, or strains. That study appeared in the June 3, 2013 online issue of JAMA of Internal Medicine.

Drugs in the statin class are known to carry increased risks for myopathy (severe muscle damage) and should be prescribed with caution and at the lowest possible doses. Prior studies have found links between statin treatment and muscle weakness and rhabdomyolys, a rare, muscle-wasting disease, according to Reuters Health.

Recent studies on which we’ve written have found that statin use was associated with an increased risk for Type 2 diabetes, that statins may actually minimize exercise benefits in obese adults, that there may be an association between statins and kidney damage, and that people who take statins may face increased risks for developing age-related cataracts. An analysis of previously conducted clinical trials cast doubt on statin efficacy, specifically Crestor, in the prevention of blood clots and a prior ScienceDaily report indicated that some 30 prior trials of statin drugs revealed that the drugs are barely effective at preventing blood clots, if at all.

The U.S. Food & Drug Administration (FDA) has also warned that statins not only raise blood sugar levels, but may also cause memory loss. Statin labels were updated to reflect this potential side effect.

This entry was posted in Crestor, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.